Iowa, 2007Winter Weather in Iowa, February 23, 2007
February 23, 2007 · NWS DVN · 4 events in 4 counties and zones
Low pressure developing in the central Plains, spread a swath of freezing rain, snow and sleet across northeast Iowa and extreme northwest Illinois, during the evening of February 23, 2007. This storm system would develop into a major ice storm the next day on February 24.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure developing in the central Plains, spread a swath of freezing rain, snow and sleet across northeast Iowa and extreme northwest Illinois, during the evening of February 23, 2007. This storm system would develop into a major ice storm the next day on February 24.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 23, 3:01 PM CST, 29 minutes earlier.
Area forecast discussion, Feb 23, 3:01 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
301 PM CST FRI FEB 23 2007
.DISCUSSION...
JUST A QUICK DISCUSSION DUE TO TIME CONSTRAINTS TO UPDATE ON
HIGHLIGHTS WITH AFTN FCST. A MORE EXTENSIVE DISCUSSION WILL FOLLOW
AFTER FCST ISSUANCE. INITIAL SURGE OF STRONG WARM ADVECTION TO
FUEL RAIN/SLEET/SNOW SHOWERS THIS EVE MAINLY NORTH/WEST. THIS LIFT
LOOKS TO SHIFT NORTH/EAST OVERNIGHT AND WE GET IN SOMEWHAT
OF A LULL. STRONG EASTERLY WINDS FEEDING DRY AIR FROM GREAT LAKES
HIGH COUPLED WITH SLOWER TIMING OF STORM SYSTEM POSE CONCERNS
ABOUT ONSET OF MAIN EVENT. ANY DELAY WILL HAVE CRITICAL IMPACT ON
TEMPS...AS THIS MAY ALLOW AREAS TO GET ABOVE FREEZING WHICH WOULD
ALLEVIATE SIGNIFICANT ICING THREAT...ESPECIALLY INTERSTATE 80
CORRIDOR. FOR NOW ... MAINLY RAIN EXPECTED SOUTH OF I 80...WITH
WINTRY MIX NORTH HALF. TRACK OF STORM ROUGHLY SOUTHEAST IA INTO WEST
CENTRAL IL WHICH WOULD PUT BEST POTENTIAL FOR SIGNIFICANT SNOW
ACCUMS FOR THE EVENT ALONG HIGHWAY 20 CORRIDOR AND ESPECIALLY JUST
NORTH OF THERE.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
AFTERNOON FOR CLINTON-JACKSON-MUSCATINE-SCOTT.
FLOOD WATCH FROM SATURDAY MORNING THROUGH MONDAY AFTERNOON FOR
CEDAR-DES MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-
LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY
AFTERNOON FOR BENTON-BUCHANAN-CEDAR-DELAWARE-DUBUQUE-IOWA-
JOHNSON-JONES-LINN.
IL...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
AFTERNOON FOR BUREAU-CARROLL-HENRY IL-JO DAVIESS-PUTNAM-
ROCK ISLAND-STEPHENSON-WHITESIDE.
FLOOD WATCH FROM SATURDAY MORNING THROUGH MONDAY AFTERNOON FOR
BUREAU-HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-
ROCK ISLAND-WARREN-WHITESIDE.
MO...FLOOD WATCH FROM SATURDAY MORNING THROUGH MONDAY AFTERNOON FOR
CLARK-SCOTLAND.
&&
05Hazardous weather outlook, Feb 23, 9:03 AM CST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
903 AM CST FRI FEB 23 2007
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
903 AM CST FRI FEB 23 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH THURSDAY
FRIDAY NIGHT THROUGH SUNDAY...AN INTENSE AND SLOW MOVING STORM SYSTEM
WILL IMPACT THE REGION BRINGING HEAVY PRECIPITATION IN THE FORM OF
FREEZING RAIN...SLEET AND SNOW ALONG AND NORTH OF I-80. ICE
ACCUMULATIONS UP TO A HALF INCH ALONG WITH 3 TO 11 INCHES OF SNOW
WILL RESULT IN HAZARDOUS TRAVEL CONDITIONS. SOUTH OF I-80...RAIN
WILL MIX AT TIMES WITH SLEET AND EVENTUALLY CHANGE TO SNOW SUNDAY
WITH MINOR SNOW AND ICE ACCUMULATIONS EXPECTED.
WIDESPREAD ONE TO TWO INCH LIQUID AMOUNTS FALLING ON PARTIALLY FROZEN
GROUND PLUS THICK ICE ON AREA RIVERS WILL CREATE A SITUATION
FAVORABLE FOR FLOODING AND POSSIBLY FLASH FLOODING. INDIVIDUALS
SHOULD MONITOR THIS SITUATION FOR FURTHER UPDATES.
THE STORM SYSTEM WILL ALSO PRODUCE VERY STRONG EAST WINDS OF 20
TO 30 MPH WITH GUSTS TO 45 MPH. THIS WILL INCREASE THE RISK OF
DOWNED POWER LINES AND FALLEN TREE BRANCHES IN AREAS WITH
SIGNIFICANT ICE. IN LOCATIONS THAT RECEIVE MAINLY SNOW...THE STRONG
WINDS WILL CAUSE WHITEOUT CONDITIONS REDUCING VISIBILITIES DOWN TO A
FEW HUNDRED FEET.
A WINTER STORM WATCH IS IN EFFECT LATE FRIDAY NIGHT THROUGH SUNDAY
ALONG AND NORTH OF I-80...SEE LOCAL WINTER WEATHER PRODUCTS FOR
FURTHER INFORMATION.
.SPOTTER INFORMATION STATEMENT...
AN EMERGENCY MANAGERS CONFERENCE CALL HAS BEEN SCHEDULED FOR 1 PM
THIS AFTERNOON.
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. ANY ICE AND
SNOW REPORTS THIS WEEKEND DURING THE EVENT WOULD BE APPRECIATED.
05/12/NICHOLS
Winter Weather, Benton
- When
- February 23, 3:30 PM CST to 8:20 PM CST
- Where
- Benton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.080, -92.066 (the zone’s center; the record gives no point)
Ice accumulations of 0.2 inches on trees and power lines.
Winter Weather, Linn
- When
- February 23, 3:50 PM CST to 8:45 PM CST
- Where
- Linn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.079, -91.599 (the zone’s center; the record gives no point)
A spotter in the southeast part of Cedar Rapids reported 0.1 inches of sleet and snow. A spotter in Walford measured 0.1 inches of ice accumulation on trees and power lines.
Winter Weather, Delaware
- When
- February 23, 5:20 PM CST to 8:00 PM CST
- Where
- Delaware forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.471, -91.367 (the zone’s center; the record gives no point)
One inch accumulation of sleet and snow.
Winter Weather, Dubuque
- When
- February 23, 5:35 PM CST to 7:10 PM CST
- Where
- Dubuque forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.469, -90.882 (the zone’s center; the record gives no point)
Accumulation of 1/2 inch from combination of freezing rain, sleet and snow on the west side of Dubuque. An oberver on the northwest edge of Dubuque had 3.0 inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, February 23 to 24, 20073 deaths · 4 events
- Winter Storm in Wisconsin, February 23 to 24, 20071 death · $20,000 · 13 events
- Tornadoes in Kansas, February 23, 2007$275,000 · EF1 · 3 events
- Winter Storm in Iowa, February 23 to 25, 2007$470,000 · 8 events
- High Wind in Texas, February 23 to 24, 2007$70,000 · 81 kt wind · 12 events
- Winter Storm in Minnesota, February 23 to 25, 200742 events
- Winter Storm in South Dakota, February 23 to 25, 200717 events
- Winter Storm in Wisconsin, February 23 to 25, 200713 events
- Winter Storm and Winter Weather in Colorado, February 23 to 24, 200711 events
- Hail in Kansas, February 23, 20071 in hail · 11 events
- Winter Storm in Wisconsin, February 23 to 25, 20079 events
- Blizzard and Winter Storm in Minnesota, February 23 to 25, 20078 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17280, 17284, 17283, 17282.